Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 296, NWS Birmingham, AL

July 6, 2000Jackson County, Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2000, 6:16 PM CDT for Jackson County, Madison County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2000, 6:16 PM CDT (23:16 UTC)
Expired
Jul 6, 2000, 6:45 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS54 KBMX 062318
SVRBHM
ALC071-089-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT THU JUL 6 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN ALABAMA...
  MADISON COUNTY IN ALABAMA...

* UNTIL 645 PM CDT.

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES EAST OF NEW MARKET...MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEVENSON...SKYLINE...SECTION...SCOTTSBORO...PISGAH...PAINT ROCK...
  NEW MARKET...MOORES MILL...MERIDIANVILLE...HOLLYWOOD...HAZEL
  GREEN...GURLEY...DUTTON AND BRIDGEPORT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:43 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 2:43 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
243 PM CDT THU JUL 06 2000

MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH FORECAST PERIOD. UPPER
LEVEL RIDGE OVER CENTRAL PLAINS WILL SLIDE EAST JUST ENOUGH TO KEEP
WEAK IMPULSES DROPPING FROM THE OHIO VALLEY TO OUR NORTH AND EAST.
BEST CHANCE OF PRECIPITATION WILL BE ISOLATED SHOWERS IN MAINLY
NORTHEAST SECTIONS THIS EVENING. CURRENT RADAR/SATELLITE LOOPS SHOW
SCATTERED THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND EASTERN
TENNESSEE...MUCH OF THIS CONVECTION WILL REMAIN TO OUR NORTH AND EAST
BUT MAY SEE A SHOWER OR TWO IN THE TENNESSEE VALLEY. OTHERWISE WITH
VERY LITTLE MOISTURE AND NORTHWEST WINDS...TEMPERATURES WILL CONTINUE
TO CLIMB A DEGREE OR TWO EACH DAY...AS INDICATED BY INCREASING
THICKNESS. TUSCALOOSA REACHED 100 YESTERDAY...AND MAXWELL AFB NEAR
MGM HAS ALREADY REACHED 100 THIS AFTERNOON. FAN TEMPS TOO COOL AS
WARM NORTHWEST FLOW CONTINUES INTO EARLY NEXT WEEK. HIGH TEMPERATURES
WILL RANGE FROM 95 TO 100 ACROSS NORTH AND CENTRAL AL THROUGH EARLY
NEXT WEEK.

HSV 071/095 071/096 072 1000
BHM 071/098 071/098 071 0000
MGM 070/098 071/099 071 0000

.BHM...NONE.

83

NNNN

In the hours before

Special weather statement, Jul 6, 12:57 PM CDT, 5 hours 19 minutes before
ALZ001>038-040>050-062000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT THU JUL 6 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

A STRONG HIGH PRESSURE RIDGE OVER THE MISSISSIPPI VALLEY WILL
CONTINUE TO PREVENT ORGANIZED THUNDERSTORM DEVELOPMENT THROUGH
TOMORROW MORNING.  ISOLATED AFTERNOON AND EVENING SHOWERS
THUNDERSTORMS ARE POSSIBLE...MAINLY OVER NORTH CENTRAL AND NORTHEAST
ALABAMA.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:08 PM CDTSevere Thunderstorm WarningBMXJackson67 min
Jul 6, 5:35 PM CDTSevere Thunderstorm WarningBMXDeKalb55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.